Hi Dr. Berger,
Can anxiety mimic the symptoms of orthostatic hypotension? By this I mean both the general feeling of it and the positional aspect (sitting to standing, etc.).
The background to the question: I've had a number of strange physical manifestations of anxiety over the years, from brief, blinding headaches as an adult to developing hundreds of hives all over my body as a child, so this seems like one of the less meddlesome ones, but I can't quite figure out why anxiety would mimic (or influence) blood pressure-related symptoms; I've had my blood pressure checked at a variety of times and in a variety of settings and it's fine. (It's actually slightly elevated but I take a low dose of lisinopril and it's always about 110/70.)
To start with some definitions: in some people it’s common for the blood pressure to drop when standing. This is called orthostatic hypotension (orthostasis: standing up straight, and hypotension: low blood pressure). There are other similar syndromes found in other people. For example, there are those in whom standing up makes the heart beat faster without any effect on blood pressure.
There are a lot of medical problems which can be linked to orthostatic hypotension. When a healthy person stands up, the blood pools in their legs. The body realizes that there is (temporarily) less fluid in the blood vessels, and the heart -- to compensate -- starts beating faster. At the same time, the blood vessels constrict and the blood pressure is normalized.
There can be various causes in someone with orthostatic hypotension: in some cases the body is low in fluid (for example, if one has a serious infection, or vomiting), or one might have a disease where the nerves do not properly “transmit” the signals from the legs. This so-called autonomic dysfunction can happen in diabetes. This keeps the body from regulating blood pressure normally.
However, my impression, from a distance at any rate, and as a columnist, not your doctor, is that you are generally healthy. You are asking about anxiety. I doubt that anxiety can specifically cause orthostatic hypotension -- but it’s not impossible. The brain and body are of course tightly connected. You mention a medication for blood pressure, and that can cause such symptoms as the ones you mention.
It’s also true that anxiety can cause general, not specific symptoms (palpitations, dizziness, sweats) which can easily overlap with, or be confused for, the symptoms of orthostatic hypotension.
So in short, my answer is -- maybe. If you are generally healthy, ask your doctor if you can take a short break from your medication, if that will help reduce your symptoms. Good luck!